About Us GMFA Anabolic steroids A lot of gay men use steroids to increase their muscle mass more effectively when they work out. There’s no evidence to show that steroids lower your immune system or affect HIV progression. However, there are possible serious side-effects of using steroids for anyone whether HIV positive or not. The steroids that your doctor would prescribe to help you gain weight if you needed to would be pure and given in safe and controlled doses. However, steroids that are bought illegally, through people at gyms for instance, could be contaminated, containing impurities that could damage your health. You would also be taking them without the supervision of a doctor, and over use could have serious consequences. If you are injecting steroids then it’s vital that you always use clean and sterilised injecting equipment. If you share a needle with someone else, then you could become infected with hepatitis or any other blood borne disease he may be carrying. It’s also possible that you could pass on HIV to someone you shared a needle with, so it’s important to never share injecting equipment with anyone. You can read about the implications about becoming infected with hepatitis when we talk about protecting yourself in the section on Sex. It’s also a good idea to ensure that you eat a good balanced diet and get plenty of rest between workouts. Steroids can put a huge strain on the body and so looking after yourself in this way will help to reduce the stress. If you are on HIV treatment, especially protease inhibitors (in particular, ritonavir, which is used to boost most other protease inhibitors), these can raise the levels of steroids in your blood potentially making side effects more severe. Steroids can also cause you to lose your sex drive, or cause problems getting a hard on. This effect should disappear once you stop using steroids and your hormone levels return to normal. However, over use of steroids can make it much harder for your hormone levels to go back to normal. If you are thinking of using steroids not prescribed by your doctor, then it’s a good idea to make sure you know of the risks first. You could speak to your HIV doctor at your clinic who should be able to explain what the risks could be.